Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Cystic acne,bleeding on intercourse,brown discharge,no birth control,spironolactone

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 466 Questions
I have been taking spironolactone for about 1.5 years now for cystic acne. I am taking 50 mg per day, I am 44 years old and weigh 105 pounds. For the first year I had no side effects with this medication, but in the last 4 or 5 months, I have had light bleeding during intercourse and this last month my period was basically non exisistant. Now I have brown discharge every day as well. I am not on birth control. I do take advil on a daily basis for mild pain to sleep. One 200 mg advil pm per night. I went to my OB/GYN for a check up regarding this issue and he found nothing wrong. Completely healthy. Do you think this light bleeding during intercourse and my menstrual cycle getting lighter and lighter to basically nothing , has to do with my long term use of spiro?
Posted Fri, 4 May 2012 in Women's Health
Answered by Dr. Mitaly 1 hour later

Thanks for posting your query

Spironolactone is a good medication for acne and the common side effects reported with its use are nausea,weakness,vomitting,fatigue,nasal congestion etc.Some other side effects which are not so common are menstrual irregularities,fever,confusion,coughing etc.

Regarding the light bleeding it can be due to Spironolactone intake or either can be suggestive of peri menopausal symptoms.Light bleeding during intercourse can also be due to various reasons as considering your age it can be cervicitis,Polyps,Dysplasia.

If you had a Pelvic examination with an OB/Gyn done that was indeed a good step but I would suggest to get a Pap Smear and USG scan done to rule out any other underlying abnormality.

Also you can discuss with your Physician regarding the Spironolactone as some woman show good response when it is used along with Oral Contraceptives.It would probably help in the menstrual symptoms also.

Hope this answers your query.I will be available for follow up query.
Above answer was peer-reviewed by
Follow-up: Cystic acne,bleeding on intercourse,brown discharge,no birth control,spironolactone 1 hour later
My Pap smear came back normal. My Dr saw no desire to do a hormone level test . Do you think that a good place to start is to stop taking the Spiro? I have read online about bleeding side effects from it.

If I chose to stop taking the XXXXXXX how long do you think it would take my body to get the medication completely out of my system and any symptoms I may have, stop?
Answered by Dr. Mitaly 25 minutes later

Thanks for the follow up

Pap smear is fine then there does not seem to be requirement of Hormonal analysis right now.

Kindly do not stop taking the Spironolactone suddenly as the body might react to it and even acne may flare up.

Consider discussing with your treating doctor regarding this and then if required he would either suggest an alternative for it or reduce the dose gradually after examining you.

After stopping the drug the symptoms might subside in few weeks time.

Wishing you Good Health!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor